Posted by galkeepinon on June 29, 2003, at 22:40:50
In reply to My Nightmare Experience/Topamax, posted by Temmie on June 29, 2003, at 18:34:40
Temmie, I can relate to you here somewhat. Food does taste funny almost no taste actually. Smells are weird, and even cigarettes taste weird. It's all weird. Today the tingling in my feet were almost unbearable I had to wait until it wore off. You mention "getting in touch with deeper feelings" I was feeling the same thing a few weeks ago. I thought to myself that I have no crutch anymore. It was like "I am actually feeling my feelings here!" When in fact I am and it is uncomfortable at times. I don't have any hallucinations though. You went through some pretty heavy duty stuff with your intestines and I am glad that they finally took you off the Topamax. and *cough* the symptoms stopped? Had to be the Topamax then right?! No wonder you hated that drug. Sometimes doctors won't listen to us when we tell them things. I had to tell my doctor about the Lithium experiences three times and I still don't think he got the point that I finally took myself off it. I see him Wednesdday and he better not be shocked. I do know that in trials every single side effect a person has with a medication the manufacturer is responsible for noting -regardless. It makes it difficult because we all are different and we all have different chemical make-ups if you know what I mean. Anyway, I am glad you are doing well on the Serzone so far and thank you for sharing with me.
> Dear Gal,
> I was on Topamax during the summer of 2001, and it was a nightmare. Problems started with food tasting funky. Funky like the beach towels you forgot in the trunk of your car over Memorial Day weekend. I also had numbness/tingling of hands and feet. Really disconcerting. Then came cognitive problems (duh, huh?), being unsteady on my feet, and tears. Floods and floods of tears. I broke down in the public library one day because someone took the computer I'd stood up to reserve. "Maybe I'm getting in touch with deeper feelings," I thought .... But things kept getting weirder. I had visual hallucinations. "Things" (Bunnies? Squirrels?) kept darting in and out of view on my peripheal vision, and then one night, the cicadas and warmth of the breeze coming in my bedroom window began to "talk to me." To borrow from "Sound of Music," the air becams "alive" with the sounds of nature -- woodlands, and moss -- everything beckoning for me to come out to the garden ... and hang myself. "Well," I thought, "I'll just get that little red ladder out of the garage and go hang myself out back." At the same time, I was able to observe this thinking as a -- well -- as an observer, but it seemed so real -- I felt my spirit had already slipped out the bedroom window and that I'd already gone out to the garden, that I'd already gotten the ladder, and I could see the whole thing so clearly, felt so much that it had already occurred (on some kind of level or another), that were I to awaken with brambles in my hair, I would not have been surprised. It was weird, weird, weird. I kept calling my p-Doc, and he kept saying I needed more. Then the stomach cramps began. I had such pain in my abdomen, I thought my womb was falling out of my body, and made an emergency appointment to see someone in urgent care. They checked ovaries, womb, etc., everything clear -- but there was -- I forget what they called it -- evidence of some kind of problem, bloating, upset or sensitivity in my intestines. It was so bad I was unable to work. Still, noting suicidal ideation, trembling, irritable because "food" didn't taste like "food" anymore, I was still unable to persuade my p-Doc to let me take a holiday. Why I felt so compelled to be faithful to his recommendations, I'll never know -- but finally -- thank God -- the internist I saw gave me the okay -- and got the okay from the p-Doc for me to stop the Topamax and -- just -- like -- that -- the problems stopped.
> I hated that drug. I had such a horrible, horrible experience with it -- and found tons of stuff online re. side-effects that supported my experiences (but which my p-Doc wouldn't listen to). To the end, he was saying, "I doubt your abdominal problems are related to the Topamax, but I guess you could try going off for a week or so." One of the sheets noting side-effects I found online noted abdominal complaints #1. Also noted were increased suicidial ideation, depression, unsteady gait, etc., and a host of things I've already noted.
> I don't have anything good to say about this drug, as you can see. I have dual problems with anxiety/depression and my p-Doc described/prescribed it as a "mood stabilizer," but I would never, ever, ever go back (and I've switched docs as well). Hope this helps. Do some research on line. Follow your gut.
> (In case you're wondering, at present I seem to be doing pretty well on 200 mg. Serzone (not quite in the therapeutic range), .25 Lexapro, and Xanax on an as-need (although rrely used) basis. Good luck!)